Flood, Knox
- When
- May 6, 7:00 AM EST to May 22, 10:00 PM EST
- Where
- Knox forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
Several heavy rain events from the 4th through the 14th caused extensive flooding of agricultural bottomland. Several parks and roads were also closed due to high water.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Several heavy rain events from the 4th through the 14th caused extensive flooding of agricultural bottomland. Several parks and roads were also closed due to high water. The following are flood stages, crests and date of crests of various gauges along the White River:Site: FS: Crest: Date of Crest:Elliston 18.0 18.32 05/07/03Edwardsport15.0 20.80 05/17/03Petersburg 16.0 21.53 05/13/03Petersburg 16.0 21.70 05/18/03Hazleton 16.0 21.50 05/15/03Hazleton 16.0 21.80 05/19/03
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 3:33 AM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 333 AM EST TUE MAY 6 2003 FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN EACH DAY THRU THE FORECAST. AT 08Z SFC FNT WAS ALONG A SW/NE LINE JUST S OF KIND. DEWPOINTS WERE IN THE LOW 50S BEHIND THE FNT AND IN THE LOW 60S AHEAD OF THE FNT. ISOLATED TSRA HAD DISSIPATED. MODELS IN FAIR AGREEMENT THIS RUN. WITH SOME UNCERTAINTY WITH FRONT MEANDERING ACROSS FORECAST AREA /FA/ AND TIMING OF UPPER WAVES...WENT WITH A BLEND MOST PERIODS. WITH FRONT ACROSS SRN FA TODAY WILL KEEP LOW CHC POPS THERE. WILL GO 20 POPS IN GRIDS ACROSS CENTRAL FA BUT KEEP WX DRY. WITH SOME SUN TODAY /ESPECIALLY ACROSS NRN FA/ ...TEMPS WILL WARM TO NEAR GUIDANCE VALUES. UPPER WAVE MOVES INTO OH VALLEY TONIGHT ALONG WITH GOOD UPPER DIVERGENCE AND INCREASING 850 FLOW. SFC LOW ALSO MOVES ALONG FNT. THIS MEANS THAT LIKELY POPS ARE WARRANTED ACROSS MUCH OF FA. WILL MENTION HEAVY RAIN POSSIBLE SRN HALF OF FA CLOSEST TO FNT AND BETTER SFC DEWPOINTS. ACROSS NRN FA WILL GO WITH HI CHC POPS TO BETTER BLEND IN WITH SURROUNDING OFFICE/S GRIDS...BUT MIGHT HAVE TO BE UPPED TO LIKELY IF NEXT MODEL RUN SUPPORTS HIGHER POPS. MOS TEMPS LOOK OK AS TEMPS WILL FALL CLOSE TO DWPT VALUES. ON WED WILL KEEP LIKELY POPS FOR THE MORNING BEFORE BEST ENERGY/SUPPORT EXIT TO THE E. MAV TEMPS LOOK A LITTLE TOO COOL WITH FRONT STILL MEANDERING ACROSS FA AND NO GOOD PUSH OF COLDER AIR. CHANCES OF RAIN CONTINUE THRU THE EXTENDED PERIOD WITH LINGERING FRONT AND SERIES OF WAVES. .IND...NONE. CS
INZ021-028>031-035>049-051>057-060>065-067>072-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 545 AM EST TUE MAY 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY ACROSS SOUTHERN SECTIONS OF CENTRAL INDIANA. A FEW STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL MOVE ACROSS MUCH OF CENTRAL INDIANA TONIGHT. THESE STORMS MAY PRODUCE HEAVY RAIN AND MINOR FLOODING. ISOLATED SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353078, 5353952, 5354247.